Colorado, 2004

Hail in Colorado, June 21, 2004

June 21, 2004 · NWS PUB · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 21, 11:25 AM MST, 45 minutes earlier.

Area forecast discussion, Jun 21, 11:25 AM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1225 PM MDT MON JUN 21 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

UPPER LEVEL SHORTWAVE ACROSS NORTHWEST COLORADO WILL MOVE ACROSS
STATE THIS AFTERNOON THROUGH TONIGHT.  CONVECTION ALREADY
FIRING AHEAD OF THIS FEATURE THIS MORNING...THOUGH CLOUDS HAVE KEPT
LOWER LEVELS STABLE ACROSS SOUTHEAST PLAINS.  CLOUDS STARTING TO
CLEAR ACROSS FAR EASTERN/SRN AREAS...PROWERS AND BACA COUNTIES...AND
RUC 40 SOUNDINGS INDICATE MID 70 TEMPS WITH DEW POINTS IN THE LOWER
50S...YIELD CAPE VALUES OF AROUND 1000-1500 J/KG ...MAINLY SOUTH OF
THE ARKANSAS RIVER VALLEY.  LOCATIONS TO THE NORTH WILL PROBABLY BE
TOO STABLE FOR SEVERE WEATHER...AND PLAN TO LIMIT MENTION OF SEVERE
WEATHER TO LOCATIONS SOUTH OF THE ARKANSAS RIVER VALLEY.  0-6KM
SHEARS ARE AROUND 50-60KTS...SO IF SUFFICIENT CAPE CAN BE REALIZED...
THEN SUPERCELL THUNDERSTORMS WILL BE A POSSIBILITY...WITH LARGE
HAIL...DAMAGING WINDS.  LOW LCLS WOULD AND SUFFICIENT LOW LEVEL
SHEAR (ESPECIALLY IF SURFACE WINDS SHIFT FROM A MORE EASTERLY
DIRECTION...AS MODELS INDICATE THIS AFTN) WOULD SUPPORT AN ISOLATED
TORNADO.  MAIN UNCERTAINTY STILL HINGES ON AMOUNT OF INSTABILITY.

TONIGHT...PREFER THE MESO-ETA SOLUTION WITH BRUNT OF THUNDERSTORM
ACTIVITY GOING OVERNIGHT ALONG/BEHIND FRONTAL BOUNDARY DRAPED ACROSS
NE NM AND TX/OK PANHANDLES...AS LOW LEVEL JET CRANKS UP OVER THIS
REGION.  THIS PUTS SOUTHERN AREAS UNDER GREATEST RISK FOR MORE
WIDESPREAD QPF AND HAVE BUMPED UP POPS ALONG THE CO/NM AND CO/OK
BORDERS.

TUESDAY...DRIES OUT WITH DEW POINTS IN THE 40S.  PROBABLY SOME LOW
LEVEL CLOUD COVER WILL PERSIST THROUGH THE MORNING...BUT EXPECT
CLOUDS TO BREAK TOWARDS AFTERNOON.  WITH DRIER LOW LEVELS...LOOKS
LIKE WE GET A BREAK FROM THE SEVERE WEATHER FOR A DAY.  STILL SOME
SCATTERED AFTERNOON THUNDERSTORMS THOUGH...BUT WILL CONFINE THESE
TO EASTERN MOUNTAINS...WITH ISOLATED POPS ELSEWHERE.  -KT

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUE NIGHT A SHRTWV IS FORECAST TO MOVE INTO THE AREA FROM THE W.
DURING THE EVENING HRS WITH THE APPROACH OF THE DISTURBANCE I WL
BUMP UP POPS JUST A LITTLE OVR WRN PORTIONS OF THE FORECAST AREA.
IT LOOKS DRIER WED ACRS THE ERN AREAS THAN IT HAS BEEN LATELY...BUT
THERE IS STILL THE POSSIBILITY FOR SOME ISOLD AFTERNOON AND EVENING
TSTMS ACRS THE AREA.  WITH A FRONT NOT EXPECTED TO ENTER THE SE
PLAINS UNTIL THE EVENING HRS...TEMPS LOOK WARMER AND WL BUMP THEM UP
SEVERAL DEGREES ON THE PLAINS.

THU STARTS OUT DRY...BUT THEN BY LATE AFTERNOON ANOTHER FRONT IS
EXPECTED TO BE APPROACHING NRN PORTIONS OF THE AREA...BRINING SOME
ADDITIONAL MSTR AND A CHC FOR PCPN.  TEMPS THU COULD BE A LITTLE
TRICKY DEPENDING ON THE TIMING OF THE FRONT.  WL KEEP THE TEMPS
FAIRLY WARM FOR NOW.

FOR FRI THRU MON THE PATTERN WL REMAIN MUCH THE SAME WITH NW FLOW
ALOFT OVR THE AREA OCCASIONALLY SENDING DISTURBANCES AND FRONT ACRS
THE AREA.  ONCE AGAIN THE BEST PCPN CHANCE AND MSTR WL BE OVR THE
ERN MTS AND PLAINS...WHILE AREAS WEST OF THE SANGRES WL SEE
GENERALLY DRY AND WARM WEA.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 21, 11:15 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT MON JUN 21 2004

COZ058>089-093>099-221300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1215 PM MDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS. THE
AREAS WITH THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG
AND SOUTH OF THE ARKANSAS RIVER VALLEY.  THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...
BRIEF HEAVY RAIN...AND DANGEROUS LIGHTNING. IN ADDITION...THERE WILL
BE SUFFICIENT WIND SHEAR IN THE ATMOSPHERE FOR STORMS TO ROTATE...
AND POSSIBLY PRODUCE A TORNADO. THE MOST LIKELY WINDOW FOR SEVERE
CONVECTION WILL BE FROM 100 PM TO 900 PM.

NORTH OF THE ARKANSAS RIVER VALLEY...COOL AIR AND CLOUDY CONDITIONS
ARE EXPECTED TO PERSIST THROUGH LATE AFTERNOON AND EVENING.
ALTHOUGH SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS THIS
AREA THROUGH THE EVENING...COOLER MORE STABLE AIR IS EXPECTED TO
PREVENT THUNDERSTORMS FROM BECOMING SEVERE.  THESE THUNDERSTORMS
WILL STILL BE CAPABLE OF PRODUCING PROLIFIC DANGEROUS CLOUD TO
GROUND LIGHTNING...AND LOCALLY HEAVY RAIN.

WEST OF THE SANGRE DE CRISTO MOUNTAINS...AND ACROSS LAKE AND CHAFFEE
COUNTIES...WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING.  THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING...AND SOME
BRIEF RAINFALL.  EVEN SOME BRIEF SNOW BURSTS WILL BE POSSIBLE ABOVE
TIMBERLINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA THROUGH THE WEEKEND.  SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE
POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2
INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH.  THE BEST CHANCES
FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 100 PM ACROSS SOUTHEAST COLORADO.

The radar

The Pueblo radar (KPUX), 104 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fremont

When
June 21, 12:10 PM MST to 12:15 PM MST
Where
Fremont County, 15 mi SSW of Canon City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -105.333

Hail, Las Animas

When
June 21, 2:06 PM MST to 2:11 PM MST
Where
Las Animas County, 11 mi S of Trinidad
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.000, -104.517

Hail, Las Animas

When
June 21, 3:00 PM MST to 3:05 PM MST
Where
Las Animas County, 4 mi N of Trinchera
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -104.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407564, 5407565, 5407566.